Wisconsin, 2018Winter Storm in Wisconsin, March 30 to 31, 2018
March 30 to 31, 2018 · NWS MPX · 6 events in 6 counties and zones
A quick moving winter storm brought heavy snowfall across portions of central and east central Minnesota, and into west central Wisconsin from late Friday evening, March 30th, to around sunrise, Saturday, March 31st. Snow began to develop across western Minnesota during the evening of March 30th, and quickly intensified from west of the Twin Cities, then through the Twin Cities, and northeast…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving winter storm brought heavy snowfall across portions of central and east central Minnesota, and into west central Wisconsin from late Friday evening, March 30th, to around sunrise, Saturday, March 31st.
Snow began to develop across western Minnesota during the evening of March 30th, and quickly intensified from west of the Twin Cities, then through the Twin Cities, and northeast across west central Wisconsin. Several rounds of 1 inch per hour rates were noted in west central Wisconsin between midnight and 6 am. Areas from Osceola to Rice Lake to Ladysmith received 6 to 8 inches of snow before tapering off quickly after sunrise.
Some of the higher totals included:|Near Angus in Barron County - 8.5 inches of snow.|Both Ladysmith and Rice Lake - 8 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 30, 6:01 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 30, 6:01 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Fri Mar 30 2018
.SHORT TERM...(This evening through Saturday)
Issued at 427 PM CDT Fri Mar 30 2018
Low pressure coming out of eastern Montana will track across the
area tonight, taking a roughly Montevideo/Minneapolis/Chippewa Falls
path. Heavy snow is expected along and north of this path, with
models, both short term hi-res and deterministic, in strong
agreement on where the swath of heaviest snow will fall. This
resulted in a shift south in the snowband of about 25-30 miles,
putting the axis of the heaviest snow along the northern MPX CWA
boundary. This southward shift resulted in confidence increasing
that we will see 6+ inches in the northern portions of the MPX CWA,
with 8-10 inch amounts expected along/north of a
Staples/Mora/Ladysmith line, which is pretty close to wheat the SPC
HREF has for snow totals. With the southern shift in the snowband,
we pulled headlines south some from what we had, getting our entire
northern tier of counties into the warning, with the advisory
dropping into the northern Twin Cities metro and Eau Claire.
The one change we did see with the models is a drop in the wind
potential. It was not huge, but both the NAM and GFS show top of the
channel mix down winds only topping out at 35 kts as opposed to 40-
45 kts. This takes our high end wind gust potential down from 50 mph
and drops it down to about 40 mph. We did issue a wind advisory for
our typical windy areas in western/southern MN for Saturday morning
in coordination with neighboring offices, though this now looks
really marginal and we will likely only see winds gusts up into the
low 40s mph last for a couple of hours immediately behind the
low/front as the strong isallobaric high moves in.
Also, the lower wind speeds really starts to drop our blizzard
potential. Not saying 6-9 inches of snow with winds gusting to
between 35 and 40 mph will not create hazardous conditions, but it
unlikely these will create blizzard conditions on their own as much
of the falling snow looks to be done by the time we see the
strongest winds. Not only are the winds a little weaker, but from a
climatology perspective, we really struggle with verifying blizzard
conditions so late in the winter season, so feel comfortable in not
going with a blizzard for this event.
For the rest of Saturday, snow will quickly move out in the morning
and we will be left with an absolutely raw day to finish off March,
with strong gusty northwest keeping temperatures steady or even
slightly falling through the day. By the afternoon, below
temperature may be below 30 area wide, which is pretty impressive
considering our average highs to end March are already up near 50.
.LONG TERM...(Saturday night through Friday)
Issued at 427 PM CDT Fri Mar 30 2018
Confidence is very high that we will maintain below normal
temperatures not only through the extended, but right on through
next weekend and into the following week as well. Also increasing in
confidence is the notion of seeing another round of snow Monday into
Tuesday, with the 30.12 ECMWF coming around to the GFS with bringing
snow across the area Monday. Our blended highs both Monday and
Tuesday look a few degrees too warm, meaning our forecast is
probably producing a bit more of a rain/snow mix than what we'll see
in reality. We don't look to have the same level of QPF next week as
we are expecting tonight, but a fairly widespread 2-4 inches of snow
to kick off the first week of April looks very plausible. Looking at
GEFS h85 temperature anomalies, our cold looks to peek during the
middle of the week, where it's not not of the question we will see
highs remain in the 20s (20-25 degrees below normal), with overnight
lows potentially in the single digits depending on how surface
pressure features and cloud cover play out on a nightly basis. As
the previous discussion mentioned, record lows next week will
definitely be attainable at all three of our primary climate
locations (STC, MSP, EAU). Fortunately, after the early week snow,
we look to be under the influence of dry high pressure the rest of
the week, with cold and dry weather prevailing until either next
weekend or early the week of the 9th.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 701 PM CDT Fri Mar 30 2018
Snow is spreading into far-northwest Minnesota & will continue to
move southeast through the night. Expect snow to primarily impact
AXN/STc/RNH between 04-10Z tonight, with IFR visibility expected
in the snow with a few periods of LIFR possible. A rain/snow mix
is expected further south at MKT/MSP/EAU with visibilities
primarily expected to remain MVFR. Winds will shift through the
night from the NW this evening, to E/SE after midnight, and
finally becoming NW & gusty towards sunrise. Gusts of 25-30 kts
are expected during the day with skies clearing through the
afternoon.
KMSP...
Expecting primarily a rain/snow mix to begin around midnight
tonight. Could see visibilities drop to 3SM during times of
heavier snow. Little to no accumulations are expected, less than
1". Easterly winds expected from 04-12Z, after which winds will
gust out of the NW at 25-30 kts.
/OUTLOOK FOR KMSP/
SUN...VFR. Wind W 5-10 kts.
MON...MVFR/IFR with chc -sn. Wind S 10 kts.
TUE...MVFR/IFR with chc -sn. Wind NW 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to 10 AM CDT Saturday for
WIZ023-025-028.
Winter Storm Warning from 1 AM to 10 AM CDT Saturday for
WIZ014>016-027.
MN...Winter Storm Warning from 10 PM this evening to 10 AM CDT
Saturday for MNZ041>045-050-052.
Winter Weather Advisory from 10 PM this evening to 10 AM CDT
Saturday for MNZ047>049-051-055-061.
Winter Weather Advisory from 1 AM to 10 AM CDT Saturday for
MNZ063.
Wind Advisory from 5 AM to 1 PM CDT Saturday for MNZ054-056-057-
064-065-067-073>076-082>085-091>093.
Winter Storm Warning from 1 AM to 10 AM CDT Saturday for MNZ053.
&&
SHORT TERM...MPG
LONG TERM...MPG
AVIATION...ETAHazardous weather outlook, Mar 30, 6:55 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Fri Mar 30 2018
MNZ042>045-WIZ016-010100-
Todd-Morrison-Mille Lacs-Kanabec-Rusk-
755 PM CDT Fri Mar 30 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
A Winter Storm Warning is in effect tonight through tomorrow
morning with 5-8" of snow expected. In addition, winds gusting as
high as 40 mph late tonight will result in some blowing snow.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Blowing snow may continue through the day Saturday.
Wind chill values will drop to around 10 below Sunday morning.
Accumulating snow is possible again Monday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ041-049>053-WIZ014-015-027-010100-
Douglas-Stearns-Benton-Sherburne-Isanti-Chisago-Polk-Barron-
Chippewa-
755 PM CDT Fri Mar 30 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.
.DAY ONE...Tonight
A Winter Storm Warning is in effect tonight for Douglas, Benton,
Isanti, Chisago, Polk, Barron, and Chippewa counties where 5 to 7
inches of snow accumulation are expected. A Winter Storm Advisory
is in effect tonight for Stearns & Sherburne counties where 3-5
inches of snow are expected. In addition, winds gusting as high
as 40 mph late tonight will result in some blowing snow.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Blowing snow may continue through the day Saturday.
Wind chill values will drop to around 10 below Sunday morning.
Some accumulating snow is possible again Monday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ047-048-054>070-073>078-082>085-091>093-WIZ023>026-028-010100-
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
755 PM CDT Fri Mar 30 2018
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect tonight for portions of
central Minnesota and west-central Wisconsin where 3 to 7 inches
of snow accumulation are expected. In addition, winds gusting as
high as 40 mph late tonight may result in some blowing snow.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Wind Advisory is in effect for southwest and southern Minnesota
Saturday morning & afternoon. Sustained winds of 30 mph out of
the northwest are expected with gusts up to 45 mph possible.
Wind chill values will drop to around 10 below Sunday morning.
Some accumulating snow is possible again Monday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Winter Storm, Polk
- When
- March 30, 10:30 PM CST to March 31, 6:00 AM CST
- Where
- Polk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Total snowfall amounts across Polk County averaged around 8 inches by sunrise Saturday morning, March 31st.
Winter Storm, St. Croix
- When
- March 30, 10:30 PM CST to March 31, 6:00 AM CST
- Where
- St. Croix forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Total snowfall amounts across far northern St. Croix averaged around 6 inches by sunrise Saturday morning, March 31st.
Winter Storm, Dunn
- When
- March 30, 11:00 PM CST to March 31, 6:00 AM CST
- Where
- Dunn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Total snowfall amounts across far northern Dunn County ranged from 5 to 7 inches by sunrise Saturday morning, March 31st.
Winter Storm, Barron
- When
- March 30, 11:30 PM CST to March 31, 7:00 AM CST
- Where
- Barron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Total snowfall amounts across Barron County averaged around 8 inches by sunrise Saturday morning, March 31st.
Winter Storm, Chippewa
- When
- March 30, 11:30 PM CST to March 31, 7:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Total snowfall amounts across far northern Chippewa County ranged from 6 to 8 inches by sunrise Saturday morning, March 31st.
Winter Storm, Rusk
- When
- March 31, 12:00 AM CST to 7:00 AM CST
- Where
- Rusk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
Total snowfall amounts across Rusk County averaged around 8 inches by sunrise Saturday morning, March 31st.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 30, 201816 events
- High Wind in Wyoming, March 30, 201815 events
- Winter Storm and Winter Weather in Michigan, March 30 to 31, 201813 events
- Winter Storm in Minnesota, March 30 to 31, 201812 events
- Winter Storm in Minnesota, March 30 to 31, 201812 events
- Heavy Snow in Wisconsin, March 30 to 31, 201811 events
- Winter Storm in North Dakota, March 30 to 31, 201810 events
- Heavy Snow in Wisconsin, March 30 to 31, 20188 events
- High Wind in Montana, March 30, 201853 kt wind · 6 events
- Winter Storm in Montana, March 30, 20184 events
- Heavy Snow in Minnesota, March 30 to 31, 20184 events
- Heavy Snow in North Dakota, March 30 to 31, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738294, 738296, 738293, 738291, 738292, 738295.